Heavy Rain, Lake
- When
- June 10, 7:50 AM CST to 8:35 AM CST
- Where
- Lake County, 1 mi SE of Dyer
- Reported by
- Mesonet
- Coordinates
- 41.492, -87.514
Rainfall of 1.21 inches was measured in 45 minutes at a school.
Scattered severe thunderstorms moved across portions of northwest Indiana during the morning of June 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across portions of northwest Indiana during the morning of June 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 5:26 AM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
626 AM CDT Wed Jun 10 2020
.SHORT TERM...
356 AM CDT
Through Thursday...
Near term forecast focus is on scattered thunderstorms and severe
potential and breezy/windy conditions today.
Cristobal's post-tropical remnant circulation continues to move
away to our north toward Lake Superior early this morning. To our
southwest, a vigorous mid-level short wave/closed low was over
northeastern Kansas. This strong short wave is forecast to take on
a negative-tilt today as it lifts northeast across the cwa. A
complex surface pattern was in place across the region between
these two mid level features, with a cold frontal trough trailing
Cristobal's low into eastern Iowa, and a moisture discontinuity
boundary stretching southwest roughly along the I-55 corridor
between Chicago and the St Louis area. These boundaries will
become the focus for additional shower and thunderstorm
development today as the short wave tracks northeast, and forcing
for deep ascent increases. Current cluster of storms tracking
across northeast IL will lift out of the area prior to sunrise,
while widely scattered cells over central IL are expected to
increase in coverage and spread into the area after sunrise.
Guidance depicts fairly strong destabilization (1000-2000 J/kg
MLCAPE) across eastern parts of the cwa this morning where low-
mid 70's surface dew points exist along/east of the I-55 boundary,
while strong mid-level wind fields provide 50-60 kt of 0-6 km
bulk shear for the potential of organized strong/severe storms.
While a greater severe potential will exist just off to the east
of the forecast area across MI/IN/OH, Some potential for
strong/severe storms with primarily a damaging wind threat will
exist across our eastern counties this morning through early this
afternoon. Decreasing deep layer shear farther west across the cwa
should result in a non-zero but lesser severe threat as scattered
storms develop there beneath the upper trough later today. SPC
has included much of the cwa in a marginal day 1 risk, with higher
risks just off to our east. Any storms today will have the
potential to produce brief heavy downpours as well, though pwats
will be decreasing through the day with mid-level drying.
Thunderstorm threat should diminish from the west later today as
occluded surface front moves east, though showers will likely
linger into the evening at least across the eastern cwa before the
upper trough axis moves through.
Strong mid-level height rises develop in the wake of the
departing upper trough late tonight, with subsidence and drying of
the column noted in forecast soundings developing from west to
east across the area after midnight. The center of the surface
high is farther to our south, across southern Missouri/northern
Arkansas overnight, so a modest west winds will persist. This will
supply drier and cooler low level air to the region, with lows
settling into the 50's by morning.
For Thursday, the region remains beneath northwest flow aloft,
just west of the long wave trough axis over the Midwest. Guidance
depicts a mid/upper level jet streak transiting the upper Midwest
and propagating into the western Lakes region during the
afternoon, with a surface trough reflection and some subtle
pooling of low 50's dew points. Forecast soundings indicate some
cooling of mid- level temps around 600 mb and some resulting weak
SBCAPE during the peak diurnal afternoon warmth, mainly over the
northern cwa closer to the short wave track. A couple of models
(GFS, high-res NMM) hint at some shower potential with this,
though overall the column is fairly dry and guidance pops are
generally less than 15 percent and am inclined to leave out any
precip mention at this time. Deep mixing should result in breezy
conditions Thursday afternoon however, with west-southwest gusts
near 30 mph, and mild temps near/around 80 degrees.
Ratzer
&&
.LONG TERM...
359 AM CDT
Thursday Night through Tuesday...
Due to busy ongoing weather the long term discussion will not be
updated this morning. Please reference the previous discussion
below.
There are no significant forecast concerns in the long term
period. The main item of note is below normal temperatures and the
potential for hazardous swimming conditions at the beaches over
the weekend. A stronger cold front on Friday will take on back
door characteristics, which will bring our cool and dry weekend.
The ECMWF has a stronger mid-level trough with the front, which
could yield showers along tightening baroclinic zone, but
confidence is low in that scenario so maintained a dry forecast
for now.
1030+ mb high pressure will set up over the northern Lakes with
ridging extending southward through the weekend. Near or below 10
Celsius 925 mb temps will yield highs ranging from the 60s near
the lake to the low to perhaps mid 70s inland along with
unseasonably low 40s dew points, so a very pleasant weekend for
outdoor activities. Looking at widespread 40s lows outside of
Chicago early Sunday morning. The strength of north-northeast
winds into Saturday will determine whether wave heights become
high enough for strong currents and dangerous swimming conditions
at Lake Michigan beaches. Guidance varies on how long the
seasonably cool and dry air mass will linger into next work week,
but we should be precip free until beyond day 7.
Castro
&&
.AVIATION...
For the 12Z TAFs...
The period will remain active at times today as another weather
disturbance follows quickly on the heals of the departing remnants
of Tropical Depression Cristobal. The primary weather concerns
for today are:
-A period of thunderstorms this morning at the Chicago area
terminals.
-Increasingly gusty southwest winds this afternoon, shifting west
by early evening.
Our next weather disturbance of interest is currently over
MO, and is expected to shift over our area by this afternoon. As
it approaches the area this morning additional shower and
thunderstorm development is expected over eastern IL and
northwestern IN ahead of an approaching cold front. Given current
radar and satellite trends it appears that the best timing for
these storms at the eastern terminals will be this morning, with
the activity quickly shifting to the east of the area around, or a
bit prior to midday. Thereafter, some lingering widely scattered
showers will be possible into early evening.
Winds will not be nearly as strong today as they were yesterday.
However, expect gusty southwest winds (up to near 30 kt) to
develop this afternoon following the cold frontal passage. Winds
will then shift westerly by early this evening on the back side of
the weather disturbance. After the possibility for a period of
MVFR CIGS late early this evening, the weather should quiet down
across the area tonight and for Thursday.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 4 AM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
424 AM CDT Wed Jun 10 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-110930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
424 AM CDT Wed Jun 10 2020 /524 AM EDT Wed Jun 10 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk mainly across northwest Indiana.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Non thunderstorm wind Risk.
DISCUSSION...
A moist and unstable air mass, particularly across eastern parts
of the outlook area, will support scattered thunderstorm
development today. Some of these storms could be severe, with
damaging wind gusts the main threat, though there is also a low
tornado threat across portions of northwest indiana through
midday. Any thunderstorms will also have the potential to produce
brief heavy downpours, which could produce ponding on roads.
Outside of thunderstorms, while not as windy as it was Tuesday,
southwest winds may gust around 30 mph at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Saturday...
High Swim Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not expected...however reports of any
severe weather would be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the north-northeast at 45 mph.
LMZ740>745-110930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
424 AM CDT Wed Jun 10 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk mainly in the Indiana waters.
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Saturday...
Hazardous conditions for small craft are likely.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
729 AM CDT Wed Jun 10 2020
ILZ032-039-101245-
Livingston IL-Ford IL-
729 AM CDT Wed Jun 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN FORD COUNTIES UNTIL 745 AM CDT...
At 729 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gibson City, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Piper City, Forrest, Chatsworth, Melvin, Elliott, Sibley and Strawn.
LAT...LON 4058 8846 4062 8846 4062 8847 4082 8839
4075 8813 4044 8829
TIME...MOT...LOC 1229Z 203DEG 41KT 4060 8835
BirkSpecial Weather Statement
National Weather Service Chicago/Romeoville
747 AM CDT Wed Jun 10 2020
ILZ032-033-039-101300-
Livingston IL-Iroquois IL-Ford IL-
747 AM CDT Wed Jun 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON...FORD
AND WEST CENTRAL IROQUOIS COUNTIES UNTIL 800 AM CDT...
At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piper City to near Gibson City. Movement
was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gibson City, Piper City, Forrest, Chatsworth, Cullom, Gibson, Melvin,
Roberts, Elliott, Sibley, Thawville, Kempton and Strawn.
Including the following interstate...
I-57 between mile markers 288 and 289.
LAT...LON 4062 8846 4062 8849 4097 8827 4084 8799
4040 8817 4040 8846
TIME...MOT...LOC 1246Z 206DEG 40KT 4078 8823 4051 8833
BirkSpecial Weather Statement
National Weather Service Chicago/Romeoville
801 AM CDT Wed Jun 10 2020
ILZ023-033-039-106>108-101330-
Eastern Will IL-Southern Will IL-Iroquois IL-Kankakee IL-
Northern Will IL-Ford IL-
801 AM CDT Wed Jun 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILL...WESTERN
KANKAKEE...NORTH CENTRAL FORD AND NORTHWESTERN IROQUOIS COUNTIES
UNTIL 830 AM CDT...
At 800 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakewood Shores to 6 miles south of
Herscher. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Joliet, Kankakee, New Lenox, Bourbonnais, Frankfort, Bradley,
Manteno, University Park, Peotone, Manhattan, Monee, Elwood,
Herscher, Clifton, Chebanse, Ashkum, Lakewood Shores, Essex, Danforth
and Bonfield.
Including the following interstate...
I-57 between mile markers 286 and 307, and between mile markers 314
and 338.
LAT...LON 4086 8824 4095 8825 4148 8810 4150 8779
4147 8779 4147 8773 4078 8796
TIME...MOT...LOC 1300Z 210DEG 37KT 4124 8804 4096 8811
BirkThe Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 13:53 UTC.
7 thunderstorm wind, 2 flood, 1 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 1.21 inches was measured in 45 minutes at a school.
Golf ball size hail was reported in Dyer, south of Route 30.
Roof damage was reported to a residential structure near Calumet Avenue and 213th Street.
A large tree was uprooted near White Oak Avenue and Fisher Street.
Damage to power lines was reported near Purdue University Calumet.
Numerous tree limbs were blown down in the Hessville neighborhood of Hammond.
Damage to power lines was reported along Michigan Street, west of Cline Avenue.
A tree was uprooted in East Chicago.
Flooding was reported on Monticello Drive.
Flooding was reported across some lanes of Interstate 80/94 in Hammond. Multiple additional reports of flooding were received in the vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894619, 894513, 894608, 894609, 894614, 894610, 894501, 894617, 894618, 894620, 894621.